Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS St. Louis, MO

May 31, 2018Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 11:14 AM CDT for Fayette County, Marion County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 11:14 AM CDT (16:14 UTC)
Expired
May 31, 2018, 11:34 AM CDT
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS53 KLSX 311614
SVRLSX
ILC051-121-311645-
/O.NEW.KLSX.SV.W.0082.180531T1614Z-180531T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1114 AM CDT THU MAY 31 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in south central Illinois...
  Southeastern Fayette County in south central Illinois...

* Until 1145 AM CDT.

* At 1114 AM CDT, severe thunderstorms were located along a line
  extending from near Brownstown to near Stephen Forbes Station,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kinmundy, Brownstown, Farina, Omega, Stephen Forbes Station, La
  Clede, Iuka, St. Peter, Loogootee and St. James.

This includes Interstate 57 in Illinois between exits 127 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 8870 3861 8880 3880 8893 3900 8901
      3899 8881 3891 8881 3891 8869
TIME...MOT...LOC 1614Z 247DEG 37KT 3899 8889 3869 8870 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
1 follow-up statement
250 
WWUS53 KLSX 311634
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1134 AM CDT THU MAY 31 2018

ILC051-121-311644-
/O.CAN.KLSX.SV.W.0082.000000T0000Z-180531T1645Z/
Marion IL-Fayette IL-
1134 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
SOUTHEASTERN FAYETTE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3863 8870 3861 8880 3880 8893 3900 8901
      3899 8881 3891 8881 3891 8869
TIME...MOT...LOC 1633Z 247DEG 37KT 3907 8866 3877 8847 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:28 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 31, 6:28 AM CDT, 4 hours 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 AM CDT Thu May 31 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 303 AM CDT Thu May 31 2018

...Severe Weather Likely This Afternoon/Evening Especially Over
Southeast MO and Southwest IL...

The synoptic pattern early this morning features a transitioning
pattern aloft. The ridge that had built into the region yesterday
will be cut down by an approaching PV anomaly today into tonight.
This will bring quite an active 24 hours to the region today into
this evening.

We continue to monitor the eastward propagation of a well-defined
MCS across portions of eastern OK and southeast KS. This convection
still appears severe, although there has been some weakening noted
in the reflectivity structure and the cloud tops have began to warm
slightly. Nonetheless, still expect this convection to continue to
plow east along the theta-e gradient for at least the next few hours
into southwest MO and eventually into south-central MO. Think by
this time it will likely be sub-severe, but gusty outflow winds will
certainly be possible with the decaying convection.

As is typically the case with these systems, the rate of decay will
be a major factor in how things play out later this
afternoon/evening. Current thinking is that the MCS will be largely
gone by the late morning hours, although some high cirrus will
likely remain. It appears the best chance for significant
destabilization ahead of the remnant outflow boundary and/or the
approaching PV anomaly aloft will be generally along/south of I-70.
Perusing through CAMs, prefer the 31/00Z NAMNEST solution as it
seems to have the best handle on the current MCS location and speed.
This solution, which has some support from the others, suggests
convection will redevelop this afternoon along/south of I-70. The
airmass in this region will be characterized by MLCAPE of 2000-3500
J/kg and 40-45 knots of deep layer shear. Therefore, expect
organized storm structures, perhaps a few initial supercell
structures capable of large or very large hail due to fairly steep
mid-level lapse rates before convection evolves into a cluster of
bowing segments capable of damaging wind gusts. It appears
convection should quickly push eastward, with the severe threat
exiting the LSX CWA by 7-8PM this evening.

Conditions will then dry out tonight as weak surface ridging builds
into the region. If skies can clear out, can't rule out some fog
development especially in areas that receive rainfall today.
Overnight lows will be slightly cooler than previous nights, with
readings bottoming out in the mid/upper 60s.

Deitsch

.LONG TERM...  (Friday through Wednesday)
Issued at 303 AM CDT Thu May 31 2018

Weak surface ridge builds in Friday with dry and warmer weather.
Then as surface ridge slides off to the east, next system over the
central Plains to approach region with increasing chances of showers
and storms especially Saturday afternoon through evening. Ahead of
cold front, decent warm sector with MLCAPES in excess of 2000 J/kg
but capped aloft. But as old outflow boundaries from morning
convection slide into region along with surging cold front, will see
storms fire up. So could see increasing chances of severe storms
with the main threats being large hail and damaging winds.

By Sunday morning, upper ridge begins to build in bringing in a
period of dry weather for the last half of the weekend and first
half of the work week.

Temperatures to remain around 10 to 15 degrees above normal through
Saturday, then dip down to near normal for Sunday and Monday, before
warming back up well above normal for remainder of extended period.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 628 AM CDT Thu May 31 2018

Complex convective forecast today with a couple chances of
thunderstorms expected. The first round of storms is over central
and southwest MO. Current thinking is that the bulk of this
activity will remain to the south of COU. It may try to make a run
at the St. Louis metro sites, but it should be weakening by then
thus will not go with anything more than VCTS at this time.

Otherwise, additional convection is expected to develop this
afternoon/early evening. The best threat may be just south and
east of COU, but think the St. Louis sites will see some
thunderstorms thus have introduced some TEMPO groups this
afternoon. The bulk of the activity should remain south of UIN
today. Outside of storms, conditions should remain VFR with SSW
winds at 5-10 knots.

SPECIFICS FOR KSTL:
Tricky thunderstorm forecast today with a couple rounds of
storms possible. The first round of storms is over central and
southwest MO. Current thinking is that the bulk of this activity
will remain to the south. It may try to make a run at STL, but it
should be weakening by then thus will not go with anything more
than VCTS at this time.

Otherwise, additional convection is expected to develop this
afternoon/early evening. The best threat will be in the afternoon
and early evening hours, thus have introduced a TEMPO group for
TSRA. Outside of storms, conditions should remain VFR with SSW
winds at 5-10 knots.

Deitsch

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     89  69  91  69 /  60  40  10   0
Quincy          88  67  90  65 /  30  20   5   5
Columbia        84  65  90  69 /  50  30   5   5
Jefferson City  84  65  91  70 /  50  40   5   5
Salem           89  68  89  65 /  50  50  10   5
Farmington      86  67  89  67 /  60  60  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 4:47 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
447 AM CDT Thu May 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
447 AM CDT Thu May 31 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Numerous severe storms possible mainly this afternoon through this
evening especially for areas along and south of Interstate 70.
The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Saturday afternoon and
evening. Some of the storms may be strong to severe with the main
threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
this evening.

Byrd

In the hours before

Special weather statement, May 31, 8:19 AM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service St Louis MO
819 AM CDT THU MAY 31 2018

MOZ085-311400-
Madison MO-
819 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI UNTIL 900 AM CDT...

At 819 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marquand, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marquand and Buckhorn.

LAT...LON 3751 9037 3757 9014 3755 9014 3741 9015
      3735 9014 3732 9032
TIME...MOT...LOC 1319Z 254DEG 46KT 3746 9022

Glass
Special weather statement, May 31, 9:05 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
905 AM CDT THU MAY 31 2018

ILZ079-MOZ075-311445-
Randolph IL-Ste. Genevieve MO-
905 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND EAST
CENTRAL STE. GENEVIEVE COUNTIES UNTIL 945 AM CDT...

At 905 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Mary, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chester, Ste. Genevieve, Sparta, Bremen, Steeleville, Percy, St.
Mary, Eden, Blair, Ellis Grove, Rockwood, Kaskaskia, Welge, Roots,
New Palestine and Shiloh Hill.

This includes Interstate 55 in Missouri between exits 141 and 143.

This also includes  Felix Valle House State Park.

LAT...LON 3795 8960 3783 8968 3782 8968 3785 8974
      3785 8979 3788 8980 3791 8984 3787 8990
      3787 8994 3783 8999 3778 9003 3797 9010
      3817 8959
TIME...MOT...LOC 1405Z 249DEG 23KT 3792 8998

Glass
Local storm report, May 31, 9:44 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND GST     MARISSA                 38.26N 89.75W
05/31/2018  E50 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

TES
Special weather statement, May 31, 9:48 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
948 AM CDT THU MAY 31 2018

ILZ074-311530-
Washington IL-
948 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1030 AM
CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nashville, Centralia, Okawville, Lively Grove, Irvington, Ashley,
Posen, Beaucoup, Hoyleton, Johannisburg, Richview, Addieville,
Oakdale, Radom, New Minden, Du Bois, Venedy, Huegely, Cordes and
Elkton.

This includes Interstate 64 in Illinois between exits 50 and 61.

LAT...LON 3821 8915 3822 8970 3841 8970 3848 8914
TIME...MOT...LOC 1447Z 248DEG 49KT 3828 8935

Glass
Local storm report, May 31, 10:26 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     FARMINGTON              37.78N 90.43W
05/31/2018                   ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            SMALL TREE LIMBS DOWN. ALSO IN BONNE TERRE,
            BISMARCK, AND PARK HILLS AREAS.

&&

TES
Local storm report, May 31, 10:30 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     NASHVILLE               38.35N 89.38W
05/31/2018                   WASHINGTON         IL   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:05 AM CDTSpecial Weather StatementLSXRandolph40 min
May 31, 9:48 AM CDTSpecial Weather StatementLSXWashington42 min
May 31, 9:58 AM CDTSevere Thunderstorm WarningLSXMarion, Washington47 min
May 31, 10:36 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion39 min
May 31, 10:45 AM CDTSevere Thunderstorm WarningLSXMarion30 min
May 31, 11:06 AM CDTSevere Thunderstorm WarningLSXMarion11 min
May 31, 6:46 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.